Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
182 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction
  • question-icon

    What causes extreme pain in the thighs after taking Acetazolamide?

My daughter is 13 with benign intracranial hypertension and has been prescribed Acetazolamide. She has only been on this for two days but both days she has had extreme thigh pain. It lasts for about 25-30 mins, is in absolute agony and renders her immobile for that period. Could this be related to the medication or after affects of the lumbar puncture?
Tue, 5 Nov 2019
Report Abuse
General & Family Physician 's  Response
Hello,

Extreme thigh pain, agony & partial immobility that your daughter is experiencing is due to the side effect of Acetazolamide. Acetazolamide causes to excrete potassium in the urine. Potassium deficiency causes tiredness, fatigue, muscle cramps, stiffness, pain, numbness or tingling.

It may cause periodic immobility or paralysis. You are suggested to give your daughter ORS, Electrolyte or potassium rich food to do away with potassium/ sodium deficiency. Inform your treating doctor so that the doses can be reduced or medicine replaced by other medicine that will suit your daughter better.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Nupur K, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I currently take Lasix for my heart. My eye Dr prescribed Acetazolamide for a newly found ailment, Glaucoma. After 1 day I got all achey. Every...